Maryland, 2017

Winter Storm in Maryland, December 25, 2017

December 25, 2017 · NWS PBZ · 1 event in 1 county or zone

A rapid warmup followed up a rapid cool down allowed rain to change to snow for Christmas morning. Heavy mountain snows were apparent for several hours of the morning.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A rapid warmup followed up a rapid cool down allowed rain to change to snow for Christmas morning. Heavy mountain snows were apparent for several hours of the morning. Oakland, MD, received 6 inches of snowfall over a very short window in the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 24, 8:52 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 24, 8:52 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
852 PM EST Sun Dec 24 2017

.SYNOPSIS...
Crossing low pressure is expected to generate snow for the region
tonight, and into Christmas morning. Much colder weather will
follow for the final week of 2017.

&&

.NEAR TERM /THROUGH MONDAY/...
The area of differential PVA has moved into the western portions
of the CWA late this evening, and as that has occurred the vort
lobe has begun to shear out to the north. This has happened
relatively rapidly over the past hour or two, and the strongest
vertical motion is rapidly translating with it to the north
across eastern Ohio toward Lake Erie. The sheared out vort lobe
to the south of it will translate across the area through
midnight, however precipitation rates will be dropping off as it
does so. Thus, from the Pittsburgh area southward in W PA and N
WV, QPF and hence snow amounts have been adjusted lower for the
overnight. While system snow is looking less impressive for the
Pittsburgh area, luckily enough for the White Christmas
potential, lapse rates in the wave of the surface front quickly
destabilize, and cold advection kicks in. This will result in
snow shower activity continuing through morning in a less
organized fashion. Thus, it is still reasonable to anticipate an
inch in many locations. Fries

The other big story outside the impact to travelers tonight will
be the developing gusty winds after midnight. Steep low level
lapse rates coupled with a rapidly increasing pressure
gradient will yield wind gusts close to 40kts in the mountains.
Elected to hold off on a wind advisory and just wrap it into
the existing winter weather advisory.

With strong west-northwest winds and upslope snow showers
overnight into Monday morning, blowing snow and snow squalls
will continue to make travel Christmas morning potentially
treacherous.

Light snow will taper off and transition to scattered snow
showers for most of the region Christmas Day. Lake effect snow
showers will get going especially in the late morning and carry
through the day. Eql heights are near 10KFT, strong lake temp
differential, and favorable snow temps, accumulations will
continue through Christmas well north of I-80.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Winter will firmly entrench itself over the upper Ohio valley during
this period!  Arctic air will continue its unabated march into the
region as H8 temps fall through the negative teens into the lower -
20s.  Scattered snow showers will continue through the entire short
term due to favorable fetch and moisture well north of I-80.  With
WNW trajectory, any accumulation will be confined into northern
parts of Venango and Forest counties. Continue the mention of
snow showers there with high chance numbers since there is a
little wind shear that could disturb bands and thus placement.
The next winter system crosses Tuesday mainly along and south of
the Mason / Dixon line. This will be weak and with moisture
questionable, not sure if anything more than flurries can be
mustered. Continued with low pops for this event.

Tuesday at daybreak will be the last morning with lows having two
digits.  Afterward look for single digit numbers given the potential
temp values in the heart of the cold dome on time height
projections.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Highlights:
- Brrrrrr
- Light snow possible next weekend

High pressure building over the eastern Great Lakes will provide
cold nights as snow pack and light winds set the stage for ideal
radiational cooling. Temps could fall below zero north I-80
given deepest snow pack and proximity to surface anticyclone.
For now, a good chunk of the area will see single digit
readings Wednesday, Thursday, and Friday at dawn. The coldest
day of the next seven appears to be Wednesday since highs
struggle to get out of the lower teens courtesy of H8 temps
projected to be -22 to -24C. Winds veer southeast on the
backside of the anticyclone Friday allowing temps to 'warm'
back into the 20s for daytime highs.

Zonal flow aloft yields to a negatively tilted trough digging
south from Canada next weekend. The time at which the two phase
will determine the surface low track and subsequent snow amounts
for our region. Long range ensembles are in ok agreement with
the main low in the western Atlantic. Nonetheless, a weak
interior low will spawn snow to our region in the Saturday -
Sunday time frame. At this juncture it will be a light
accumulation given lack of appreciable moisture. High chance to
likely pops work for this period. Northwest flow and residual
lake effect snow showers in its wake for New Year's Eve. This
could make this the coldest New Year's Eve since 2010. Time will
tell if that can hold.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Snow will continue to rapidly develop at all sites in the next
couple of hours. In fact, conditions will rapidly go LIFR as
cigs drop and visiblities approach 1SM almost everywhere in the
snow. Some sites will likely drop toward 1/2SM for a period.
Substantial snow will likely last ~4 hours at any site before
ebbing with scattered snow showers in the gust post-frontal
atmosphere thereafter.

Skies will trend toward MVFR on Monday, and even VFR by later in
the day as flow backs WSW. Fries

.Outlook...
Periodic restrictions are possible through the week under broad
upper troughing and cold W-NW flow.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 9 AM EST Monday for MDZ001.
OH...None.
PA...Winter Weather Advisory until 9 AM EST Monday for PAZ015-016-
     023-074-076.
     Winter Weather Advisory until noon EST Monday for PAZ007>009.
WV...Winter Weather Advisory until 9 AM EST Monday for WVZ511>514.

&&
Hazardous weather outlook, Dec 24, 2:19 AM EST, 21 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
219 AM EST Sun Dec 24 2017

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-073-
075-WVZ001>004-012-021-509-510-250730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-Allegheny-
Armstrong-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
219 AM EST Sun Dec 24 2017

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ007>009-250730-
Mercer-Venango-Forest-
219 AM EST Sun Dec 24 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-PAZ015-016-023-074-076-WVZ511>514-250730-
Garrett-Clarion-Jefferson-Indiana-Westmoreland Ridges-Fayette Ridges-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
219 AM EST Sun Dec 24 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EST MONDAY...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Dec 24, 11:17 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1117 PM EST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             BLOOMINGDALE            40.34N  80.82W
12/24/2017  E1.0 INCH        JEFFERSON          OH   SOCIAL MEDIA

            NEAR WHITEOUT CONDITIONS

&&

EVENT NUMBER PBZ1702488

07
Special weather statement, Dec 24, 11:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1118 PM EST SUN DEC 24 2017

OHZ050-PAZ014-020>022-029-073-WVZ001-002-250445-
Jefferson-Armstrong-Butler-Westmoreland-Beaver-Washington-Allegheny-
Brooke-Hancock-
1118 PM EST SUN DEC 24 2017

...A LINE OF SNOW SHOWERS WILL AFFECT SOUTHEASTERN
JEFFERSON...NORTHWESTERN WASHINGTON...SOUTHEASTERN BEAVER...SOUTHERN
BUTLER...ALLEGHENY... NORTHWESTERN WESTMORELAND...CENTRAL
ARMSTRONG...BROOKE AND SOUTHEASTERN HANCOCK COUNTIES...

At 1115 PM EST, snow showers were along a line extending from
Aliquippa to 8 miles west of Tiltonsville. Movement was northeast at
40 mph.  A rapid inch of snowfall and near zero visibility was
reported with this line.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  McCandless Township...
Cranberry...                      Moon Township...
McMurray...                       Weirton...
Steubenville...                   Franklin Park...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 27 and 50.
  Interstate 79 in Pennsylvania between mile markers 22 and 52.
  Parkway North between mile markers 1 and 13.

Motorists should be ready for slippery bridges and overpasses and
rapid reduction in visibility.

LAT...LON 4101 7925 4024 8008 4018 8087 4067 8023
TIME...MOT...LOC 0415Z 247DEG 33KT 4065 8025 4021 8085

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Garrett

When
December 25, 12:00 AM EST to 9:00 AM EST
Where
Garrett forecast zone
Reported by
Trained Spotter

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731212.